Hemophagocytic Lymphohistiocytosis Secondary to Immunotherapy Toxicity in a Patient With Breast Cancer: A Case Report

Read full text
Authors: Abdullah Alhouri, Hari Johal, Ricky Frazer
Cited by: 2
References: 11

Abstract

Hemophagocytic lymphohistiocytosis (HLH) is a rare and potentially fatal hyperinflammatory syndrome marked by abnormal activation of the immune system, resulting in widespread tissue destruction and multi-organ failure. HLH can be classified as primary (genetic) or secondary, with triggers including infections, malignancies, autoimmune diseases, and increasingly, immunotherapy drugs. Early diagnosis is difficult because the clinical presentation is frequently nonspecific, including hepatosplenomegaly, cytopenias, persistent fever, and elevated inflammatory markers, and diagnosis is typically guided by established frameworks such as the Hemophagocytic Lymphohistiocytosis-2004 (HLH-2004) criteria or the H-score. We describe a case of HLH in a patient with breast cancer whose HLH developed after administration of pembrolizumab, a programmed cell death protein-1 (PD-1) inhibitor, used to treat her cancer. The patient developed multi-organ inflammation, cytopenias, and constitutional symptoms, initially confounded with other toxicities of antitumour therapy, which impeded prompt diagnosis. Laboratory and histopathological findings ultimately supported the diagnosis of HLH. This report emphasizes the need for clinician awareness of HLH as a rare but serious immune-related adverse event (irAE) in the context of cancer immunotherapy.

Fields of Study & Subjects

Autoimmune and Inflammatory Disorders Research Otitis Media and Relapsing Polychondritis Immunodeficiency and Autoimmune Disorders

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e101206–e101206
Publication date
9 January 2026
Language
EN